Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 109, NWS Cheyenne, WY

July 9, 2014Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2014, 4:29 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2014, 4:29 PM MDT (22:29 UTC)
Expired
Jul 9, 2014, 5:22 PM MDT
In force
53 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:43 PM MDT, 46 minutes earlier.

Area forecast discussion, Jul 9, 3:43 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT WED JUL 9 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 342 PM MDT WED JUL 9 2014

THE SHORTWAVE FEATURE THAT BROUGHT SCATTERED SHOWERS AND TSTORMS TO
THE EASTERN PLAINS THIS MORNING IS EVIDENT ON WATER VAPOR IMAGERY
MOVING SOUTHEAST ACROSS THE CWA TODAY. THIS FEATURE IS RIDING ON
THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE SITUATED FROM
MONTANA TO UTAH. ADDITIONAL MIDLEVEL ENERGY WILL CONTINUE TO APPROACH
FROM THE WEST THIS AFTERNOON AND EVENING AND WILL INDUCE LEESIDE
TROUGHING. LOOKING AT GUSTY EAST/SOUTHEAST SFC WINDS TO CONTINUE ACROSS
THE PLAINS...TURNING PERHAPS MORE NORTHEAST OVER THE NEXT FEW
HOURS ALONG THE CHEYENNE RIDGE ON THE NORTHERN EDGE OF A WEAK SFC
LOW DEVELOPING WITHIN THE SFC TROUGH IN NORTHERN COLORADO. MODELS
SHOW DEWPOINTS REMAINING IN THE LOW TO MID 50S ACROSS THE
PLAINS...WITH RESULTANT SBCAPE VALUES OF BETWEEN 1000 AND 2000
J/KG. THEREFORE...WILL CONTINUE TO ADVERTISE ISOLATED TSTORMS...WITH
A FEW STRONGER STORMS POSSIBLE THRU EARLY THIS EVENING WHERE DEEP
LAYER SHEAR IS ON THE ORDER OF 30 TO 40KTS. STRONGER SFC
CONVERGENCE IN EASTERN LARAMIE COUNTY/SOUTHERN NEBRASKA PANHANDLE
BETWEEN THE ZONE OF SOUTHEASTERLY WINDS AND NORTHEASTERLY WINDS
COULD FOCUS THE STRONGEST STORMS HERE. LOOKING AT LARGE HAIL THE
MAIN THREAT OUT OF THESE STORMS...WITH GUSTY WINDS A SECONDARY
CONCERN. FURTHER WEST ACROSS THE HIGH COUNTRY...MEAGER MIDLEVEL
MOISTURE WILL COMBINE WITH LI VALUES RANGING FROM MINUS 1 TO MINUS
2 TO SUPPORT A FEW TSTORMS...ESPECIALLY OVER THE HIGH PEAKS. WINDS
AT THE TOP OF THE MIXED LAYER WHICH WILL BE AROUND 550 TO 600 MB
ARE ONLY ABOUT 15 TO 20 KTS...SO DO THINK GUSTY AND ERRATIC WINDS
WILL BE AN ISSUE FROM TSTORMS BUT LIKELY ONLY AROUND 40 MPH OR SO.

A SHORTWAVE RIDING ATOP THE RIDGE AND OVER WYOMING TONIGHT COULD
MAINTAIN ISOLATED ACTIVITY...ESPECIALLY AS A WEAK LLVL JET DEVELOPS.
THIS SHORTWAVE WILL FLATTEN THE RIDGE AXIS FOR THURSDAY...ALLOWING A
BETTER FETCH OF MOISTURE AND STRONGER MIDLEVEL ENERGY TO MOVE
OVERHEAD THROUGH THE DAY. THE LEESIDE SFC TROUGH WILL SHIFT EAST
INTO NEBRASKA THRU THE MORNING WITH A WEAK COOL FRONT MOVING SOUTH
ACROSS THE CWA IN THE AFTERNOON. LOOKING AT A MORE SCATTERED
COVERAGE OF TSTORMS WITH COMBINATION OF SFC AND UPPER FORCING...AND
MORE AVAILABLE MOISTURE. PWATS WILL INCREASE TO BE ROUGHLY 1 TO 1.3
INCHES BY THE LATE AFTERNOON...SO LOOKING AT MAINLY A THREAT FOR
HEAVY RAIN AND PERHAPS SMALL TO MARGINALLY SEVERE HAIL WITH STORMS
AHEAD OF THE FRONT.

CONTINUED ENERGETIC AND VERY MOIST MONSOONAL FLOW WILL REMAIN
OVERHEAD FOR FRIDAY...WITH PWATS INCREASING SLIGHTLY BEHIND THE SFC
FRONT AS DEW POINTS INCREASE BACK INTO THE MID TO UPPER 50S/LOW 60S.
SFC WINDS WILL SWITCH TO BECOME MORE UPSLOPE IN NATURE BEHIND THE
FRONT AND AS A POTENT SHORTWAVE APPROACHES FROM THE WEST...INDUCING
THE EASTERLY SFC WIND COMPONENT. FORECAST SOUNDINGS SHOW QUITE A
MOIST PROFILE THROUGH THE ATMOSPHERIC COLUMN...WITH A BROADER
COVERAGE OF SHOWERS AND TSTORMS EXPECTED WITH THE COMBINATION OF SFC
AND MIDLEVEL FORCING. WITH THE MOIST PROFILE IN PLACE...EXPECT SOME
OF THIS ACTIVITY TO PRODUCE MODERATE TO HEAVY RAIN. WINDS ALOFT WILL
BE 15 TO 30 KTS...SO STORMS SHOULD MOVE AT A STEADY PACE EAST-
NORTHEASTWARD. HOWEVER...STILL THINK SOME OF THE STRONGER
ACTIVITY COULD PRODUCE ONE HALF INCH OR MORE OF QPF THROUGH FRIDAY
AFTERNOON...BUT ANY FLASH FLOOD THREAT WILL DEPEND ON THURSDAYS
ACTIVITY DUE TO THE RECENT DRY SPELL.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 342 PM MDT WED JUL 9 2014

UPPER HIGH OVER THE SOUTHERN PLAINS FRIDAY WILL RETROGRADE WEST
DURING THE WEEKEND WITH THE UPPER FLOW OVER THE CWA GRADUALLY
TURNING NW. THIS WILL ALLOW FOR SOME COOLER AIR TO SINK SE OVER
THE PLAINS WITH THE EDGE OF THESE AIR MASSES BACKING UP AGAINST
THE MTNS. NOT A LOT OF COOLING EXPECTED BUT UPSLOPE FLOW
ASSOCIATED WITH THESE COMBINED WITH WEAK IMPULSES RIDING SE OVER
THE REGION AND SOME MONSOONAL MOISTURE SHOULD KEEP CHANCES FOR
MAINLY AFTERNOON AND EVENING CONVECTION GOING ACROSS MUCH OF THE
CWA FOR MOST DAYS. DRIER CONDITIONS MAY ARRIVE BY WEDS AS BETTER
MOISTURE MAY GET SUPPRESSED SOUTHWARD. TEMPERATURES WARM THROUGH
THE PERIOD...GENERALLY IN THE VICINITY OF SEASONAL AVERAGES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1118 AM MDT WED JUL 9 2014

VFR EXPECTED OVERALL THROUGH THE PERIOD WITH WNW FLOW ALOFT OVER THE
REGION.  A FEW SHOWERS OR TSTMS MAY DEVELOP THIS AFTERNOON THEN END
THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 342 PM MDT WED JUL 9 2014

DRY AND BREEZY CONDITIONS WILL CONTINUE WEST OF THE LARAMIE RANGE
THIS AFTERNOON...WITH HUMIDITIES RANGING FROM 10 TO 20 PERCENT
ACROSS THE LOWER ELEVATIONS AND GUSTS 20 TO 30 MPH.
ALSO...ISOLATED SHOWERS AND TSTORMS HAVE DEVELOPED OVER THE HIGH
PEAKS...AND WILL PRODUCE GUSTY DOWNDRAFT WINDS AND LIGHT RAIN
THROUGH THIS AFTERNOON. FURTHER EAST...SHOWERS AND TSTORMS WILL
EXPAND IN COVERAGE THRU THE LATE AFTERNOON...WITH HUMIDITIES
REMAINING 20 PERCENT OR HIGHER. AN ENERGETIC MONSOON FLOW PATTERN
WILL THEN OCCUR OVER THE DISTRICT THE NEXT FEW DAYS...WITH
INCREASING MOISTURE PRODUCING ISOLATED TO SCATTERED TSTORMS
THROUGH THE END OF THE WEEK. THIS ACTIVITY LOOKS TO PRODUCE WETTING
RAINS...WITH SOME LOCATIONS IN SOUTHEAST WYOMING POTENTIALLY
RECEIVING ONE HALF INCH OF QPF OR MORE ON FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 9, 4:47 AM MDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
447 AM MDT WED JUL 9 2014

WYZ101>119-101100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
447 AM MDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND THIS EVENING. A FEW STORMS EAST OF THE LARAMIE RANGE MAY
PRODUCE GUSTY WINDS AND SMALL HAIL. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ON
THURSDAY THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
447 AM MDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND THIS EVENING. A FEW STORMS MAY BECOME STRONG TO MARGINALLY
SEVERE CONTAINING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ON
THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS MAY BECOME STRONG
THURSDAY AND FRIDAY CONTAINING SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 9, 3:16 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT WED JUL 9 2014

WYZ118-119-092200-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
316 PM MDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 400
PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF HILLSDALE...OR 18 MILES
NORTHEAST OF CHEYENNE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HILLSDALE AROUND 350 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 371 AND
392.

WHEN THUNDER ROARS...MOVE INDOORS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4113 10422 4104 10462 4142 10470 4148 10450
TIME...MOT...LOC 2116Z 337DEG 17KT 4135 10459

RUBIN
Special weather statement, Jul 9, 3:28 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT WED JUL 9 2014

WYZ118-119-092215-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
328 PM MDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 415
PM MDT...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GUN BARREL...OR 25 MILES
NORTHEAST OF CHEYENNE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
ALBIN AROUND 405 PM MDT.

WHEN THUNDER ROARS...MOVE INDOORS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4144 10406 4120 10406 4124 10430 4143 10446
TIME...MOT...LOC 2128Z 278DEG 21KT 4138 10440

RUBIN
Local storm report, Jul 9, 3:43 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             13 N BURNS              41.38N 104.36W
07/09/2014  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN FALLING.

&&

RUBIN
Local storm report, Jul 9, 3:50 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             12 W ALBANY             41.17N 106.35W
07/09/2014  E1.00 INCH       CARBON             WY   TRAINED SPOTTER

&&

DDEAL
Local storm report, Jul 9, 3:51 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             12 W ALBIN              41.42N 104.33W
07/09/2014  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:16 PM MDTSpecial Weather StatementCYSLaramie44 min
Jul 9, 3:28 PM MDTSpecial Weather StatementCYSLaramie47 min
Jul 9, 3:32 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jul 9, 4:11 PM MDTSevere Thunderstorm WarningCYSLaramie64 min
Jul 9, 4:43 PM MDTSpecial Weather StatementCYSLaramie47 min
Jul 9, 5:24 PM MDTSpecial Weather StatementCYSLaramie51 min
Jul 9, 5:32 PM MDTSevere Thunderstorm WarningCYSLaramie29 min
Jul 9, 5:26 PM MDTSpecial Weather StatementCYSKimball49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.